Alert archive / California / Excessive Heat Warnings in 2006

Excessive Heat Warning 4, NWS San Diego, CA

July 23, 20064 counties in California

NWS San Diego, CA issued this excessive heat warning at Jul 23, 2006, 2:44 AM PDT for 4 counties in California. It took effect at Jul 23, 2006, 12:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2006, 2:44 AM PDT (09:44 UTC)
In effect from
Jul 23, 2006, 12:00 PM PDT
Expired
Jul 23, 2006, 7:00 PM PDT
In force
7 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-794 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this excessive heat warning went out at Jul 22, 9:00 PM PDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 22, 9:00 PM PDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT SAT JUL 22 2006

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE GREAT BASIN WILL CONTINUE
HOT WEATHER SUNDAY...THOUGH TEMPERATURES WILL START TO LOWER A FEW
DEGREES. THE HIGH WILL SLOWLY WEAKEN NEXT WEEK FOR GRADUAL COOLING.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER THE NEXT
WEEK...MOSTLY OVER THE MOUNTAINS AND DESERTS...BUT A FEW
THUNDERSTORMS WILL MOVE WEST OF THE MOUNTAINS...ESPECIALLY EARLY
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

NUMEROUS RECORD HIGHS WERE SET TODAY...INCLUDING SOME ALL-TIME
RECORDS FOR ANY DATES. THOSE INCLUDED 114 AT THE WILD ANIMAL
PARK...113 AT EL CAJON AND 112 AT ESCONDIDO. LA MESA TIED THEIR
ALL-TIME RECORD AT 109. SEE LAXRERSGX FOR MORE DETAILS. SAN DIEGO
LINDBERGH FIELD HAD ITS HOTTEST DAY SINCE SEPT 25 1989 WITH A HIGH
OF 99...AND OF COURSE A NUMBER OF PLACES TODAY WITHIN SAN DIEGO CITY
LIMITS WERE OVER 100. A FEW OTHER NOTABLES INCLUDED 118 IN MENIFEE
IN THE INLAND EMPIRE AND 110 AT BROWN FIELD...LESS THAN 10 MILES
FROM THE BEACH IN SAN DIEGO COUNTY. TEMPERATURES WILL LOWER SLIGHTLY
SUNDAY AS THE HIGH WEAKENS A BIT...AND PRESSURE GRADIENTS TREND
ONSHORE...BUT SOME TEMPERATURES AT OR ABOVE 110 WILL STILL BE
POSSIBLE IN THE HOTTEST PARTS OF THE INLAND EMPIRE...AND A FEW TEMPS
COULD REACH 120 IN THE LOWER DESERTS. A DEVELOPING COASTAL EDDY AND
FURTHER WEAKENING OF THE UPPER HIGH OVER THE WEST SHOULD BRING MORE
COOLING MONDAY...WITH TEMPS POSSIBLY NEAR NORMAL BY TUESDAY AND
POSSIBLY EVEN A BIT BELOW NORMAL AFTER THAT.

THUNDERSTORMS WERE RATHER HAPHAZARD WITH THE SAN BERNARDINO
MOUNTAINS...THE INLAND EMPIRE...AND THE COASTAL WATERS SEEING MOST
OF THE ACTION...WITH SAN DIEGO COUNTY SEEING RELATIVELY LITTLE. A
TREE WAS REPORTED DAMAGED IN LAKE ELSINORE FROM ONE OF THE STORMS.
WITH THE UPPER HIGH REMAINING OVER THE WESTERN US...WE WILL CONTINUE
TO HAVE SE FLOW FOR AWHILE...SO MOISTURE WILL CONTINUE TO MOVE
THROUGH THE AREA. THE GFS HAS THE 700-500 MB LAYER REMAINING RATHER
MOIST...WITH LAYER MEAN RH VALUES ABOVE 50 PERCENT FOR MOST OF NEXT
WEEK...THOUGH THE CHANCES WILL DECREASE SOMEWHAT LATE IN THE WEEK AS
SOME TROUGHING DEVELOPS OFF THE COAST AND SHIFTS THE WINDS TO
STRAIGHT SOUTHERLY BY SAT. INSTABILITY WILL GRADUALLY DECREASE LATE
IN THE WEEK TOO. HOWEVER...TROPICAL STORM EMILIA...NOW SW OF
MANZANILLO MEXICO...COULD AFFECT OUR WEATHER BY ADDING MOISTURE AND
CREATING MORE OF AN EASTERLY DIRECTION IN THE FLOW ALOFT AS THE
REMNANTS POSSIBLY PASS BY SOMEWHERE TO OUR SW AROUND THU.
HOWEVER...THE TRACK IS VERY UNCERTAIN AT THIS POINT.

&&

.AVIATION...
MARINE LAYER ABOUT 1500 FT AND WITH COASTAL EDDY GOING...SOME LOW
CLOUDS MAY SHOW UP ALONG THE COAST LATE TONIGHT. BASES ABOUT 1K FT
MSL. TOPS AND BASES COULD INCREASE AS EDDY SPINS UP TONIGHT TO ABOUT
2K FT FOR THE TOPS AND 1500 FT FOR THE BASES. THUNDERSTORMS HAVE
MOSTLY ENDED OVER THE AREA BUT A SUBSTANTIAL AMOUNT OF SUBTROPICAL
MOISTURE IS OVER THE AREA AND MORE IS ON THE WAY. THUNDERSTORMS
COULD DEVELOP AT ANY TIME AND ANYWHERE. BASES ABOUT 8K FT MSL AND
TOPS TO 40K. WINDS AT 5K FT...EAST TO SOUTHEAST 5-10 KT...BECOMING
NORTH 5 KT SUNDAY AFTERNOON. WINDS AT 10K FT...EAST TO SOUTHEAST
10-20 KT.

DENSITY ALTITUDES WILL BE VERY HIGH THROUGH SUNDAY...ESPECIALLY
FURTHER INLAND...AS A RESULT OF THE HOT WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WATCH FOR SUNDAY...SEE LAXNPWSGX.

&&

PUBLIC...MAXWELL
AVIATION...WHITLOW
Hazardous weather outlook, Jul 22, 4:00 PM PDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SAT JUL 22 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-231100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TONIGHT.

EXCESSIVE HEAT WARNING IN MOST AREAS FOR DANGEROUSLY HIGH
TEMPERATURES THROUGH 700 PM. SEE LAXNPWSGX FOR DETAILS.

FLASH FLOODING WILL BE POSSIBLE IN THE SAWTOOTH-MILLARD BURN AREA OF
SAN BERNARDINO COUNTY. OTHERWISE...SCATTERED THUNDERSTORMS WITH
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING ARE POSSIBLE...MAINLY THROUGH EARLY EVENING.
THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN THE MOUNTAINS
AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT WATCH IN MOST AREAS FOR DANGEROUSLY HIGH TEMPERATURES
SUNDAY AFTERNOON INTO EARLY EVENING. SEE LAXNPWSGX FOR DETAILS.

MOUNTAINS AND DESERT THUNDERSTORMS ARE POSSIBLE AT TIMES SUNDAY
THROUGH FRIDAY. THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING IN
THE MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH
FLOODING ARE POSSIBLE SUNDAY AND MONDAY. SOME STORMS MAY DRIFT WEST
OF THE MOUNTAINS AT TIMES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE.

MAXWELL

In the hours before

Local storm report, Jul 22, 9:05 PM PDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 PM PDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     LAKE ELSINORE           33.67N 117.32W
07/22/2006                   RIVERSIDE          CA   PUBLIC

            JACARANDA TREE 40 FEET TALL AND 18 FEET WIDE WAS BROKEN
            IN HALF AT LAKE ST AND LINCOLN IN LAKE ELSINORE.

&&

WHITLOW

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:08 PM PDTFlash Flood WarningSGXSan Bernardino82 min
Jul 22, 6:29 PM PDTMarine Weather StatementSGX3 hr
Jul 22, 7:22 PM PDTFlash Flood WarningSGXSan Bernardino68 min
Jul 23, 2:41 PM PDTMarine Weather StatementSGX6 hr

Nearby

Excessive Heat Warnings in California, 2006Every excessive heat warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.